Texas, 2007

Damaging Wind in Texas, July 9, 2007

July 9, 2007 · NWS MAF · 1 event in 1 county or zone

With a northwest upper flow regime in place, an upper level disturbance moved southeast across the western portions of the Low Rolling Plains. Moderate atmospheric instability, abundant moisture, and the presence of a low level outflow boundary led to the development of a few evening thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

With a northwest upper flow regime in place, an upper level disturbance moved southeast across the western portions of the Low Rolling Plains. Moderate atmospheric instability, abundant moisture, and the presence of a low level outflow boundary led to the development of a few evening thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 9, 1:31 PM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 1:31 PM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUL 9 2007

.DISCUSSION...
SUBTROPICAL RIDGE CENTERED ACRS NRN AZ HAS NW FLOW SET-UP FROM
COLORADO SEWD INTO SE NM/W TX. AS OF 19Z APPARENT SHRTWV TROF/S ON
WATER VAPOR ARE NOTED DROPPING SE THRU WRN LOW ROLLING PLAINS WITH
WEAK OUTFLOW BOUNDARY ACRS THE S PLAINS WITH ANOTHER SHRTWV TROF IN
COLORADO. STEEP 7H-5H LR/S ACRS CENTRAL NM WITH MINOR THETA-E RIDGE
AXIS AND WEAK LOW LEVEL CONVERGENCE SUGGEST STORMS INVOF HIER
TERRAIN THIS P.M. AND MOVE S-SE. STORMS MAY ALSO DEVELOP EWD ALONG
AFOREMENTIONED BOUNDARY. THUS W-N CWFA STILL FAVORED AREAS FOR
POPS AND WILL TEND TO KEEP LOW END SCT POPS IN THE NW. MORE OF THE
SAME TUE BUT IS DIFFICULT TO DISCERN ON GFS. STRONG SHRTWV TROF
ADVERTISED IN THE PANHANDLE REGION TUE NIGHT TO PUSH OUTFLOW/FRONT
S INTO PB WITH CHANCE FOR STORMS INCREASING IN THE NW SHORTLY
AFTER 00Z/WED. NAM/S 3H DIVERGENCE IS IMPRESSIVE AROUND 06Z/WED
AND WITH 30KT LLJ AND ASSOCD CONVERGENCE ALONG BOUNDARY STORMS
COULD BE SUSTAINED THRU THE NIGHT ACRS SE NM/NW PB INTO WED
MORNING. ATMOS MAY BE PRETTY WELL WORKED OVER WED AFTERNOON AND
WRT TO NW FLOW IT SHOULD BE A DOWNDAY. HOWEVER MID LEVEL SHEAR
AXIS WILL BE IN PLACE INVOF SRN PB/LOWER TRANS PECOS AND LOW END
ISOLD/SLGHT POPS WARRANTED. BY 00Z FRI INDICATIONS OF ANOTHER
STRONG SHRTWV TROF IN SE COLORADO/NE NM WHICH MERGES WITH/RE-
ENFORCES COLD FRONT MOVING THRU PLAINS AND WILL EVENTUALLY SET UP
A W-E WELL DEFINED BOUNDARY ACRS CENTRAL CWFA FRI AFTERNOON. THIS
WITH A NW 5H FLOW THAT HAS A LONG FETCH WILL INCREASE THE
POTENTIAL FOR SHRTWV TROF/S TO TRANSIT SEWD INTO CWFA AND
PERPETUATING OPPORTUNITY FOR RAIN FRI THRU SAT A.M.. DRIER AIR
WILL EVENTUALLY INVADE AND CHANCE OF RAIN SUN/MON LOOKS TO BE
DIMINISHED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  97  74  97  /  20  10  20  10
CARLSBAD NM                69 101  72  97  /  20  20  30  10
DRYDEN TX                  74  94  72  94  /  10  10  10  20
FORT STOCKTON TX           72  96  73  95  /  20  10  20  10
GUADALUPE PASS TX          69  95  68  89  /  20  20  30  20
HOBBS NM                   71  98  73  95  /  20  20  30  10
MARFA TX                   61  90  62  86  /  20  20  20  20
MIDLAND INTL AIRPORT TX    73  97  73  95  /  20  10  20  10
ODESSA TX                  74  97  73  95  /  20  10  20  10
WINK TX                    76 101  75 101  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 9, 1:58 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON JUL 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
258 PM CDT MON JUL 9 2007 /158 PM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND
TONIGHT. THE BEST CHANCES WILL BE OVER THE NORTHERN PERMIAN BASIN
AND SOUTHEAST NEW MEXICO. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 55 MPH AND BRIEF HEAVY RAINFALL. DANGEROUS
LIGHTING WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TUESDAY AND
TUESDAY NIGHT WITH THE BEST CHANCES OVER THE NORTHERN PERMIAN
BASIN AND SOUTHEAST NEW MEXICO. WIND GUSTS TO 55 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 9, 7:04 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT MON JUL 9 2007

TXZ045-100200-
GAINES-
804 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF PAYNES CORNER AT
804 PM CDT...MOVING SOUTH AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN CENTRAL GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 9, 8:57 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
957 PM CDT MON JUL 9 2007

TXZ045-100400-
GAINES-
957 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOOP AT 957 PM
CDT...MOVING EAST AT 15 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Lubbock radar (KLBB), 96 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
July 9, 9:35 PM CST
Where
Borden County, 17 mi NE of Gail
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.944, -101.223

The West Texas Mesonet station three miles west northwest of Fluvanna (KFVS) recorded a wind gust of 61 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41940.